Not everyone who takes an antipsychotic drug will get it. But if it happens, it’s sometimes permanent. So if you have movements you can't control, let your doctor know right away. To ease your symptoms, your doctor may:
- Lower the dose
- Add another medication to what you’re taking to act as an antidote
- Switch you to a different drug
Tardive dyskinesia causes stiff, jerky movements that you can't control. They include:
Orofacial dyskinesia or oro-bucco-lingual dyskinesia: Uncontrolled movements in your face -- namely your lips, jaw, or tongue. You might:
- Stick out your tongue without trying
- Blink your eyes fast
- Smack or pucker your lips
- Puff out your cheeks
Dyskinesia of the limbs: It can also affect your arms, legs, fingers, and toes. That can cause you to:
- Wiggle your fingers
- Tap your feet
- Flap your arms
- Thrust out your pelvis
- Sway from side to side
These movements can be fast or slow. You may find it hard to work and stay active.
Causes and Risk Factors
They block a brain chemical called dopamine. It helps cells talk to each other and makes the muscles move smoothly. When you have too little of it, your movements can become jerky and out of control.
You can get TD if you take an antipsychotic drug. Usually you have to be on it for 3 months or more. But there have been rare cases of it after a single dose of an antipsychotic medicine. Older versions of these drugs are more likely to cause this problem than newer ones. Some studies find a similar risk from both types, though.
Antipsychotic medications that can cause tardive dyskinesia include antipsychotics like:
- Haloperidol (Haldol)
- Risperidone (Risperdal)
- Olanzapine (Zyprexa)
Your chances of getting TD go up the longer you take an antipsychotic medicine.
Some drugs that treat nausea, reflux, and other stomach problems can also cause TD if you take them for more than 3 months. These include:
You're more likely to get it if you:
- Are a woman who has gone through menopause
- Are over age 55
- Abuse alcohol or drugs
- Are African American or Asian American
TD can be hard to diagnose. Symptoms might not appear until months or years after you start taking antipsychotic medicine. Or you might first notice the movements after you've already stopped taking the drug. The timing can make it hard to know whether the medicine caused your symptoms.
Abnormal Involuntary Movement Scale (AIMS): If you take medicine for mental health conditions, your doctor should check you at least once a year to make sure you don't have TD. They can give you a physical exam called the Abnormal Involuntary Movement Scale, which will help them rate any abnormal movements.
They can also do tests to find out whether you have another disorder that causes abnormal movements, like:
To rule out these conditions, you may get:
- Blood tests
- Imaging scans of the brain, such as a CT or MRI scan
Treatment and Prevention
The goal is to prevent TD. When your doctor prescribes a new drug to treat a mental health disorder, ask about its side effects. The benefits of the drug should outweigh the risks.
If you have movement problems, tell your doctor but don't stop taking the drug on your own. Your doctor can take you off the medicine that caused the movements, or lower the dose.
You might need to switch to a newer antipsychotic drug that may be less likely to cause TD.
There are two FDA-approved medicines to treat tardive dyskinesia:
Both of these medicines work in similar ways to regulate the amount of dopamine flow in brain areas that control certain kinds of movements. Both can sometimes cause drowsiness. Austedo also has been shown to sometimes cause depression when used in patients with Huntington's disease.
There's no proof that natural remedies can treat it, but some might help with movements:
Talk to your doctor before you take any supplements for your symptoms.